One of the most common problems with chemotherapy for cancer treatment has always been nausea and vomiting. Fortunately, the problem is much less common today, as the improvements in chemotherapy have largely reduced nausea and vomiting as a side effect. This is a very good thing, as the nausea and vomiting used to be much more prevalent. Still, nausea and vomiting are still a fairly common problem with cancer patients and chemotherapy, at least on occasion. What are the best ways to deal with chemotherapy and nausea?
Be flexible with medicines until you find the solution to your chemotherapy nausea. Sometimes you have to try several different anti-nausea drugs to get the perfect combination of drugs. Usually, a good doctor will be able to find the perfect solution for chemotherapy nausea, or reduce it at the very least.
Many people think that chemotherapy nausea will be better if their stomach is empty, but this is not the case. The truth is, nausea is much worse on an empty stomach. This is not to say that you should stuff yourself. Little bitty meals throughout the day is the best solution to get around the empty stomach without stuffing yourself either.
Foods that are hot are more likely to make your chemotherapy nausea worse, and you should stick to cool or cold foods. Spicy foods and high fat content foods are also big mistakes for the patient that is having nausea from chemotherapy. Remember to take your time when you eat, and chew your food completely.
Acid reflux can be a problem and a contributing factor with nausea as well, so be sure to take care to not lie down after eating. If you must lie down, make sure to elevate your upper torso and head while doing so. This will help with the acid reflux, and this in turn might help with the chemotherapy nausea.
Keep crackers handy, as these are wonderful ways to neutralize nausea. Snack or nibble on these when you feel a wave of nausea.
Most important of all, keep fluids moving throughout the day. The best fluids for chemotherapy nausea are water, ice cubes, clear flat soda, or Popsicles. You have to keep your liquids moving so that you do not get dehydrated.
When you are experiencing nausea and vomiting after chemotherapy, it is vital to let your doctor know right away. This can lead to dangerous dehydration, and can even lessen the effect of the chemo and other medicines. In some cases, the drugs may be thrown up before they have had the desired effects. Adjustments to medication, treatment, and or eating habits may be suggested by your doctor, and it is important that you follow their advice to the letter.